ASK THE DOC
Dr. Jacob Puliyel, Consultant Paediatrician, St. Stephen's Hospital, New Delhi, replies to this week's queries:
MY son is two years. Over the last year, he has
developed asthmatic symptoms. Initially he catches a cold which later
on develops into severe cough and wheezing. This prevents him from
sleeping soundly. The doctor prescribes the use of the nebuliser (with
salbutamol). This is very effective and on continued use, the cough
goes away. Is the use of nebuliser healthy? Is it harmful in the
long-run? Is there any other way to prevent its occurrence? The cough
and wheezing happens every time there is a change in season. Name
Answer: Hyper-reactivity of the airway is
called asthma. Your son has the classic symptoms of asthma — cough and
wheeze at night (often set-off by a viral infection) and responsiveness
to bronchodilator therapy (Salbutamol). There are different degrees of
this problem and the medication used must be titrated appropriately.
If your son gets the problem only a couple of
times in the year, (with a change in the season for example) then it is
appropriate that you treat him episodically with Salbutamol to relieve
symptoms. If he has more frequent attacks — say more than once a month,
he will benefit from being on regular preventive therapy with inhaled
Chromoglycate or inhaled steroids.
They may be given through a spacer device or
with a nebuliser, if he is not old enough to cooperate. All drugs have
their side effects but not using the drug may do more harm — and it is
only under such circumstances that the drug must be prescribed.
Many children with childhood asthma outgrow
their symptoms in adolescence and medicines may no longer be needed
then. The fact that a child has been started on medicines for asthma
does not vitiate his chances of outgrowing the symptoms later.
MY daughter is two years. For the past five to
six months she has constipation.We give her laxose five ml twice daily
before food, which does not help. Pediatricians in Bangalore and
Mangalore prescribed medication but the effect lasted only as long as
it is taken. One doctor prescribed dulcolux supposit (paediatric 1 mg)
if she did not pass motion for three to four days. This helps but i am
afraid that this might become a habit. All blood and motion tests show
negative results. Though she tries to pass motion very hard, she passes
only a small quantity. Also the motion is hard. I give her fruit juice
atleast once in two days and green vegetables daily. Her weight is
around nine kg. Is she under weight? Her food intake is normal.
Answer: Constipation is the infrequent passage
of hard dry stools. This act of defecation is often excruciatingly
painful and children tend to hold back their stools to avoid the pain.
This retention causes it to dry out further and a vicious cycle begins.
It is said that the low fibre content in the
modern diet is responsible. Use of more roughage in the diet or
carbohydrates can prevent it. This is where leafy vegetables, whole
wheat breads and fruit juices play a role.
The treatment of the condition is with
laxatives. Lactulose or mineral oils or stimulant laxatives like
Dulcolax may have to be used for up to six months. Parents need to be
reassured that their child is not "addicted" to the medication.
Stopping medication too early often results in relapse, frustration and
loss of confidence in the therapy.
Regarding your question about weight: Weight
in the first two years is related to the birth weight. It is difficult
to comment on her present weight without reference to her growth chart.
If her food intake is good and she has plenty of energy and is growing
cheerfully, these are good omens.
MY grandson aged 14 years lives in the US.
For about two to three years he has a habit of looking side upwards
with his pupils and he stretches his neck sideways off and on. While
eating he produces some sounds with his tongue pressing his mouth. The
doctors there say that these are symptoms of Tourette Syndrome, which
may eventually affect the brain and they want treatment to be started.
Is this advisable. Name withheld
Answer: We doctors often use big terms to
impress. If that does not do the trick, of course we begin to explain
in Latin! If I told you that your grandson has a "tic disorder" you
would not think me very clever, so I call it "Gilles de la Tourette
The name tells you nothing. In this instance,
it is named after Georges Gilles de la Tourette who described the
symptom complex in 1885. The syndrome consists of multiple motor tics
and one or more vocal tics.
I assume from your short write up that he has
had no problems around the time of his birth and that he has no
learning difficulties or attention deficits. Such children don't all
need medication. One third of children recover completely spontaneously
and another third get better as they approach adulthood.
Drug therapy is considered only if the
symptoms are functionally disabling. Remember, drugs may alleviate the
symptoms, but not using the drugs will not aggravate the disorder or
hasten the natural course of the illness.
Haloperidol-like drugs or antidepressants
like Prozac are often used. These medicines have their side effects and
must be taken on prescription and only under the supervision of a
doctor familiar with the use of these drugs.
Send this article to Friends by